MAUDE Adverse Event Report: STRYKER GMBH CONNECTING BOLT OMEGA; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH CONNECTING BOLT OMEGA; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 704004
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Injury (2348); Device Embedded In Tissue or Plaque (3165)
Date of Event 10/07/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
The customer reported that one of the connecting bolts on the dhs tray 704004, has snapped off inside a patient during a procedure.This could not be removed and has been left in the patient.**update** the case was completed with extended incision.There was a surgical delay of 15 minutes.The event happened whilst the lag screw was being inserted into the bone, the metal of the connecting bolt sheared off in the lag screw at point of contact with insertion handle.The patient was an elderly gentleman and the bone was not particularly hard, the surgeon was not inserting the lag screw at an extreme angle.Surgeon did not attempt to remove the bolt.**update** the surgeon further reported: ~15 cm was used.I extended proximally by ~5cm to gain a better view of the screw end and allow me to use the plate to turn the screw.4-6cm incision for a dhs would be appropriate for a 2 hole plate.Normal incision for a 4 hole plate is in the region of ~10 cm.Although it can be done via a minimally invasive this is not standard practice in (b)(6).Event occurred during insertion of the screw and with a normal degree of turning on the screw.
 
Additional Manufacturer Narrative
The reported event could be confirmed.The device inspection revealed the following: the threaded tip of the returned connecting bolt is indeed completely broken / snapped off.The surface of the breakage is homogenous which again indicates conformity to the given specification.Damages / deformations on the thread are clearly evident, which indicates that the connecting bolt may have not been place tighten enough and finally broke off during the applied mechanical force.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by possible inadequate assembly or simply too much mechanical force which was applied during lag screw insertion (possibly the connecting bolt may not have been placed tightened enough and subsequently the pins of the one step insertion wrench were not in position anymore).If any further information is provided, the investigation report will be updated.
 
Event or Problem Description
The customer reported that one of the connecting bolts on the dhs tray 704004, has snapped off inside a patient during a procedure.This could not be removed and has been left in the patient.**update** the case was completed with extended incision.There was a surgical delay of 15 minutes.The event happened whilst the lag screw was being inserted into the bone, the metal of the connecting bolt sheared off in the lag screw at point of contact with insertion handle.The patient was an elderly gentleman and the bone was not particularly hard, the surgeon was not inserting the lag screw at an extreme angle.Surgeon did not attempt to remove the bolt.**update** the surgeon further reported: 15 cm was used.I extended proximally by ~5cm to gain a better view of the screw end and allow me to use the plate to turn the screw.4-6cm incision for a dhs would be appropriate for a 2 hole plate.Normal incision for a 4 hole plate is in the region of ~10 cm.Although it can be done via a minimally invasive this is not standard practice in the uk.Event occurred during insertion of the screw and with a normal degree of turning on the screw.

Brand Name
CONNECTING BOLT OMEGA
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key9258105
Report Number0008031020-2019-01565
Device Sequence Number3731383
Product Code LXH
UDI-Device Identifier07613153054436
UDI-Public07613153054436
Combination Product (Y/N)N
Initial Reporter CountryGB
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 01/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number704004
Device Lot Number04898J
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/17/2019
Initial Date Received by Manufacturer 10/07/2019
Supplement Date Received by Manufacturer12/24/2019
Initial Report FDA Received Date10/30/2019
Supplement Report FDA Received Date01/07/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age88 YR